Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

152 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Noticed red itchy scaly welt after wearing tight dress. What should I do?

Answered by
Dr.
Dr. Sujoy Khan

Allergist and Immunologist

Practicing since :1999

Answered : 584 Questions

default
Posted on Wed, 2 Jan 2013 in Skin Rash
Question: Hi. Last night I wore a tight skirt that had thick stitching in several bands. When I got home from the play I was at, I noticed a red, itchy, sort of scaly welt where one of the bands was. The welt is long and skinny. It's about 1.5 inches long and .5 in thick. It's on the back of my thigh, slightly underneath where my butt and thigh XXXXXXX What do you think it is? It's my only XXXXXXX I'm always concerned of bed bugs, as I live in a very touristy area of Hawaii and was in a public theater and cab yesterday. Do you think it was from the tight skirt? Any help would be great. Thanks.
doctor
Answered by Dr. Sujoy Khan 3 hours later
Hello,
Thank you for writing to Healthcare Magic and also for uploading the picture.

This skin rash looks benign (i.e., not infected or one that could be caused by bed bugs) and is most likely a pressure-induced itchy lesion, sometimes called pressure urticaria. This diagnosis is more relevant if the rash is itchy and is obviously red.
The other possibility is a scratch from say, a sharp projection from the seat for which a mild antibiotic cream like neosporin should suffice.

If the rash is itchy, you can apply calamine lotion or take an antihistamine.

If the possibility of scratch secondary to say a nail is very unlikely, then you would not need a tetanus jab. If however, you have had a tetanus jab in the last 5 years, then there is no need for it either.

I hope this helps.
Best Wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sujoy Khan 1 hour later
How long will it take to go away?
doctor
Answered by Dr. Sujoy Khan 4 minutes later
Hello,

If this is pressure urticaria, antihistamine tablets (like fexofeadie 180mg or cetirizine 10mg) for 2-3 days is sufficient.
When applying neosporin cream, you can see the effect also in 2-3 days, the redess goes down in 24 hours.

Best Wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sujoy Khan 7 minutes later
Will more appear? Should I still go see a doctor? Will it come back or is it just a one time deal due to tight clothing?
doctor
Answered by Dr. Sujoy Khan 50 minutes later
Hello,
If you have had urticaria before, then this is just another manifestation of the same problem.
However, if this is the first time, and there is good response to antihistamines, recurrence is usually not the rule.
Triggers of further urticaria include: itching or scratching (physical), infections, pre-menstrual state, thyroid abnormalities.
If there is no benefit from either antihistamines or neosporin cream, or if you developed more lesions, please see a doctor straight away.

I hope that helps.
Best Wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sujoy Khan 10 minutes later
I got my thyroid levels checked recently and they came within the normal range. However, I have had peeling nails and a small circular loss of patch of hair (now regrown). Do you think that these things in conjunction with the urticaria points to a thyroid problem even though my levels were normal (3.77 on a scale of .27 - 4.20 testing my TSH w/reflex to Free T4)? In October, I had something similar, but the doctor thought it was a contact dermatitis issue--red itchy welts on my buttock after a night of dancing in ill fitting underwear. Should I follow up with more thyroid testing?
doctor
Answered by Dr. Sujoy Khan 8 hours later
Hello,
The only test that seems worthwhile doing in urticaria (especially when it comes to th thyroid, and normal TSH) is TPO antibodies (thyroid peroxidase). This, if positive, is an indication of autoimmune hypothyroidism that can manifest years later (and hence a normal TSH).
It now becomes relevant given your past history that you are getting urticaria secondary to tight fitted clothing, and to it a component of physical urticaria. You should also note that secondary issues like alcohol consumption, pre-menstrual states that worsen urticaria or make it 'suddenly appear'.
Reflect testing with fT4 is not indicated with a normal TSH, unless you are on thyroxine replacement therapy.

Peeling nails and loss of hair can also sometimes mean there is an autoimmune component, and XXXXXXX test with C3 C4 levels will be helpful.

Best Wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Thyroid disease

doctor1 MD

Hi, I have had a fluttery feeling in my throat off and on for a couple of weeks and /or palpitations.Also a sensation that there is something in there or in my upper chest. Heart rate is regular, no other symptoms. I am hypothyroid for many years. It is not severe, just bothers me and I worry what it is.

doctor1 MD

hi,i went through total thyroidectomy 3 months back.my heart is beating hard and i feel like i will have a heart attack..my tsh level is normal..i take 125 mg of thyroxine daily..also i am 20 years old..why is my heart beating like i will get a heart attack?

doctor1 MD

My mother is 89 and on hospice care for advanced A.D. she has developed, over past year, an indentation on the top of her skull running left to right about three inches back from the front of the scalp. She has several large nodules on her thyroid, but her endocrinologist declined to pursue with needle biopsy or surgery due to her age and advanced disease, A.D. what do you think could be the cause of the changes in the top of her skull, indentation. She also has had significant loss in brain mass in past 12 years per MRI studies ren years apart.

doctor1 MD

My psychiatrist added 25 mcg of liothyronine, I started taking it Thursday 3-19, to be increased to 50 mcg after one week to augment my depression that has been resistent to other antidepressants. I don t have enough energy to leave the sofa. I also have panic disorder. I have gained about 35 lbs. in about nine months. I m nervous after reading some of the reviews. Should I be. How long can I safely take this medication. Will my thyroid stop producing the harmone naturally if I stay on this medication? When I come off will my thyroid be normal? I have very high hopes that this will increase my metabolism and give me the energy I m lacking and aid in my depression. Thank you

doctor1 MD

Hi. A few days ago I started experiencing heart palpitations. I feel my heart fluttering in my chest and throat. It doesn't happen when I am moving around. It starts when I sit down, upright on the couch or in a chair. It stops when I lie down or...

doctor1 MD

I recently got AMA - Anti Microsomal Antibody test done. The range was supposed to be 34 as Positive. My reading showed a Value of 91. The lab person said this is very high. Can you plz let me know If I need to get any further tests done to know...

doctor1 MD

Thank you. About three weeks ago, I noticed a slight redness of skin at throat area. It waned and is now back on all over the front of my neck. The skin seems puffed and is very red. No small or large bumps on skin. My throat is mildly sore.